Papers And Originals

Lesions Associated with Gastroduodenal Haemorrhage, in Relation to Aspirin Intake

Br Med J 1968; 4 doi: https://doi.org/10.1136/bmj.4.5632.661 (Published 14 December 1968) Cite this as: Br Med J 1968;4:661
  1. H. B. Valman,
  2. D. J. Parry,
  3. N. F. Coghill

    Abstract

    The incidence of aspirin ingestion during the week preceding overt gastroduodenal bleeding was recorded in 582 patients. A positive aspirin history was found in 80% of patients with acute gastric lesions, in 63% of those in whom no lesion was found, in 52% of those with a chronic duodenal ulcer, and in 49% of patients with a chronic gastric ulcer. In a control series of 542 consecutive patients without overt bleeding admitted to the same wards during part of the time of this investigation the aspirin incidence was 32%.

    The difference in aspirin habits between these two series confirms that aspirin is a factor in precipitating overt haemorrhage in acute and chronic peptic ulcers, and that it is an important cause of bleeding from the stomach or duodenum, or both, in the absence of a chronic peptic ulcer.